MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*PPH PROCEDURE SET; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*PPH PROCEDURE SET; STAPLE, IMPLANTABLE
Catalog Number PPH03
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/20/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent 2/25/2025 d4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: did the device cut? if the device cut was the cut line fully circumferential around the target tissue? did the device staple? was the staple line complete? were there any staples missing from the staple line? what was the appearance of the deployed staples (b-formation, irregular, straight legs)? could you please clarify if there were any patient consequences? could you please clarify if there were any change in the post-operative care of the patient as a result of the event? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a hemorrhoidectomy after firing the gun and removing it, it became apparent that the gun did not contain staples, and the operation failed.The operation had to be repeated again using a new staple gun.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/10/2025.Additional information was requested, and the following was obtained: 1.Did the device cut? - nurse unsure.2.If the device cut was the cut line fully circumferential around the target tissue? nurse unsure.3.Did the device staple? no.4.Was the staple line complete? no.5.Were there any staples missing from the staple line? no staples fired.6.What was the appearance of the deployed staples (b-formation, irregular, straight legs)? no staples fired.7.Could you please clarify if there were any patient consequences? no patient consequences - just additional sutures to prepare for a 2nd firing + additional anaesthetic time.8.Could you please clarify if there were any change in the post-operative care of the patient as a result of the event? patient recovery was as normal and expected.
 
Additional Manufacturer Narrative
(b)(4).Date sent 5/28/2025.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Additional Manufacturer Narrative
(b)(4).Date sent 6/4/2025.D4 batch #196d87.Investigation summary- the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the pph03 device arrived with no apparent damage along with a tyvek.The breakaway washer was present with an off-center cut and there were no staples present.In addition, the knife was examined for visual inspection and no damages were observed.The device was reloaded with staples, a new washer was loaded on the anvil and the device was tested for functionality.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.The event reported was confirmed and it is related to improper use of the device.It appears possible that the anvil was pushed far enough off center to result in an off center cut of the breakaway washer and damage the knife by pressing it hard enough against the anvil.This situation normally occurs when the tissue is not evenly distributed in the device.However, it could not be determined what may have caused the anvil to become off center.It should be noted that ensuring that the tissue thickness is within the indicated range, and that it is evenly distributed in the device.Excess tissue on one side may result in unacceptable staple formation and can result in staple line leakage.Please reference the instruction for use for more information.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 196d87, and no non-conformances were identified.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key21457704
Report Number3005075853-2025-01453
Device Sequence Number15432026
Product Code GDW
UDI-Device Identifier10705036013006
UDI-Public(01)10705036013006(17)290731(10)221D08(21)
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K051301
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPPH03
Device Lot Number221D08
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/20/2025
Supplement Date Received by Manufacturer03/07/2025
05/27/2025
06/03/2025
Initial Report FDA Received Date02/25/2025
Supplement Report FDA Received Date03/10/2025
05/28/2025
06/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown